Alert archive / Utah / Flash Flood Warnings in 2017

Flash Flood Warning 12, NWS Salt Lake City, UT

July 21, 2017Garfield County, Kane County, San Juan County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 21, 2017, 1:14 PM MDT for Garfield County, Kane County, San Juan County, Utah. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2017, 1:14 PM MDT (19:14 UTC)
Expired
Jul 21, 2017, 5:15 PM MDT
In force
4 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Garfield County, UT, Kane County, UT, San Juan County, UT

The radar

The Cedar City radar (KICX), 136 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.2 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

888 
WGUS55 KSLC 211914
FFWSLC
UTC017-025-037-212315-
/O.NEW.KSLC.FF.W.0012.170721T1914Z-170721T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
114 PM MDT FRI JUL 21 2017

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Central Garfield County in southern Utah...
  Southwestern San Juan County in southeastern Utah...
  Eastern Kane County in southern Utah...

* Until 515 PM MDT
    
* At 111 PM MDT, Doppler radar indicated a thunderstorm producing 
  heavy rain over multiple slot canyons just north of Lake Powell. 
  Some of these areas include Croton, Spooky, Egypt3, Coyote, Last 
  Chance and a few others. 

* Up to one inch of rain has already fallen. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Escalante, Boulder, Glen Canyon National Recreation Area, Dangling
  Rope Marina and Lake Powell.

LAT...LON 3803 11117 3729 11076 3712 11101 3701 11134
      3768 11188 3804 11188

$$

mcinerney/lukinbeal
1 follow-up statement
225 
WGUS75 KSLC 212114
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
314 PM MDT FRI JUL 21 2017

UTC017-025-037-212315-
/O.CON.KSLC.FF.W.0012.000000T0000Z-170721T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-San Juan UT-Kane UT-
314 PM MDT FRI JUL 21 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR
CENTRAL GARFIELD...SOUTHWESTERN SAN JUAN AND EASTERN KANE COUNTIES...

At 308 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across multiple drainages leading into Lake Powell.  Some of 
these drainages include Croton, Spooky, Coyote, Egypt, Egypt3, Last 
Chance and a few others in the area.

Rainfall continues moving downstream and many of these drainages 
have received over an inch of widespread precipitation.  This amount 
and intensity is likely spawning flash flooding across multiple 
drainages.

If you are in the Southern end of the Grand Staircase Escalante 
National Monument, please take actions to ensure for your safety.

Some locations that will experience flooding include...
Escalante, Boulder, Glen Canyon National Recreation Area, Dangling
Rope Marina and drainages leading into Lake Powell.

LAT...LON 3803 11117 3729 11076 3712 11101 3701 11134
      3768 11188 3804 11188

$$

MCINERNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 9:42 AM MDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 21, 9:42 AM MDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
942 AM MDT Fri Jul 21 2017

.SYNOPSIS...Drier air will gradually spread back into the area
from the northwest today and Saturday. Moisture will start to
spread back into Utah Sunday night and Monday.

&&

.DISCUSSION...Mid level moisture trends continue to dry from the
northwest this morning as flow aloft trends more west/northwest in
response to the northern branch becoming more zonal in nature.
Surface dewpoints remain elevated across the area however (largely
remaining in the 50s), this indicating plentiful low level
moisture in place. 12z KSLC RAOB supports this with the bulk of
PWAT (1.18") holding below H5, with a significant dry slot in
place between H5-H3. The deepest moisture continues to hold pat
across namely central/southern Utah, with peak values over the
southeast.

Updated earlier to reduce morning PoPs across the west, while
shifting a slight chance for convection north into the central
Wasatch Front for this afternoon. Shear continues to be minimal
for most areas, though SPC mesoanalysis and RAP do indicate
potential for 30 kts across the far north. This coupled with
plentiful low level moisture and dry slotting aloft, expect to see
a few deeper updrafts forming as far north as KSLC this pm.

Primary focus later this shift will be to monitor any heavy
rainers that develop across the central/southern/eastern portions
this afternoon. Aforementioned steering flow now supports
potential for down/drainage propagation across the
south/southeast, but lack of any notable features/shear across the
south should keep flash flood threats more isolated to the most
prone basins, thus no flash flood watch attm. Something to watch
close though. Previous discussion below...

PREVIOUS DISCUSSION...The drying trend continues through Saturday
across the north, as the northern trough exits the region and
ridging eventually amplifies a bit over the Great Basin. This will
lead to a warming trend in the afternoons, from the near-normal
temperatures today to a few degrees above normal temperatures on
Saturday.

The ridge of high pressure will be centered just west of the
forecast area at the start of the period, with a drier air mass
still still in place over much of the northern half of Utah.
Moisture will remain in place over southern Utah, with a moisture
axis extending west and northwest into Nevada. Thus, there will be
a potential for showers and thunderstorms during the afternoon
and evening over west central and southern portions of Utah.
Showers and thunderstorms will be possible from the central Utah
mountains to the Uintas as well.

Models suggest a weak upper level disturbance will drift into
northern Utah Sunday night, supporting slight chance wording for
showers and thunderstorms over northwest Utah, with a slight chance
for convective activity to continue over west central and southern
Utah.

Deeper moisture will spread across forecast area late Monday
afternoon and night, promoting a chance for showers and
thunderstorms.

Models begin to diverge for Tuesday through Thursday period, with
GFS indicating a somewhat vigorous upper level disturbance and
associated cold front sliding across the Great Basin Tuesday and
Wednesday.  Given ample moisture with precipitable water values in
excess of an inch, mid level disturbance, and diffluent flow aloft,
GFS suggests a rather active period of showers and thunderstorms,
with some potential for severe weather given increasing shear. Drier
air then progged to advect into region Thursday. ECMWF on the other
hand, keeps base of upper level trough along Pacific Coast, and
ejects a series of weaker upper level disturbances across Great
Basin from Tuesday through Thursday. Majority of GFS ensemble
members support GFS deterministic run.  All considered, will keep
mention of showers and thunderstorms for Thursday, though will scale
back chances a bit.

&&

.AVIATION...Southeast winds currently in place at the KSLC
terminal are expected to switch to the northwest between 18-19z
per norm. A 20 percent chance exists that buildups and isolated
storms will be in the vicinity after 21z, most likely forming off
the Oquirrhs and tracking east across the southern approach.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

DISCUSSION/AVIATION...Merrill
PREVIOUS DISCUSSION...Schoening/Barjenbruch

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 21, 4:28 AM MDT, 8 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
428 AM MDT Fri Jul 21 2017

UTZ001>016-019>021-517-518-WYZ021-221030-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
428 AM MDT Fri Jul 21 2017

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Showers and thunderstorms will increase in coverage and intensity
across the southeast two-thirds of the forecast area this
afternoon, then continue into this evening. With ample moisture
and slow net storm motion, there will still be a potential for
heavy rain and flash flooding, especially in flood prone
drainages of southern Utah.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The period will be rather unsettled, with a daily chance for
showers and thunderstorms in most areas. The greatest coverage
and most intense activity will occur Tuesday and Wednesday, with
some potential for severe thunderstorms and heavy rain.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:26 PM MDTSevere Thunderstorm WarningSLCTooele49 min
Jul 20, 8:41 PM MDTSpecial Weather StatementSLCJuab49 min
Jul 21, 2:06 PM MDTSpecial Weather StatementSLCDuchesne24 min
Jul 21, 2:08 PM MDTFlash Flood WarningSLCGarfield, Kane, San Juan6 hr
Jul 21, 5:29 PM MDTAreal Flood AdvisorySLCCarbon61 min

Nearby

Flash Flood Warnings in Utah, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.